Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 15, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Jun 17, 2024, 3:05 AM CDT for 9 counties in Kansas. It took effect at Jun 17, 2024, 12:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2024, 3:05 AM CDT (08:05 UTC)
- In effect from
- Jun 17, 2024, 12:00 PM CDT
- Expired
- Jun 17, 2024, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2556 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2149 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
The text
As transmitted.
085 WWUS73 KICT 170805 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 305 AM CDT Mon Jun 17 2024 KSZ032-033-047>051-067-068-171615- /O.NEW.KICT.WI.Y.0015.240617T1700Z-240618T0200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey- Including the cities of McPherson, Great Bend, Wilson, Lincoln, Salina, Ellsworth, Russell, Newton, Lyons, Sterling, Sylvan Grove, and Hutchinson 305 AM CDT Mon Jun 17 2024 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Barton, Ellsworth, Lincoln, McPherson, Rice, Russell, Saline, Harvey, and Reno Counties. * WHEN...From noon today to 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lawson
3 follow-up statements
856 WWUS73 KICT 172246 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 546 PM CDT Mon Jun 17 2024 KSZ032-033-047>051-067-068-180200- /O.CON.KICT.WI.Y.0015.000000T0000Z-240618T0200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey- Including the cities of Wilson, Sylvan Grove, Hutchinson, Sterling, Salina, Lincoln, Great Bend, Ellsworth, McPherson, Newton, Lyons, and Russell 546 PM CDT Mon Jun 17 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Barton, Ellsworth, Lincoln, McPherson, Rice, Russell, Saline, Harvey, and Reno Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Cuellar
879 WWUS73 KICT 172247 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 547 PM CDT Mon Jun 17 2024 KSZ032-033-047>049-180200- /O.NEW.KICT.DU.Y.0001.240617T2247Z-240618T0200Z/ /O.CON.KICT.WI.Y.0015.000000T0000Z-240618T0200Z/ Russell-Lincoln-Barton-Ellsworth-Saline- Including the cities of Wilson, Sylvan Grove, Salina, Lincoln, Great Bend, Ellsworth, and Russell 547 PM CDT Mon Jun 17 2024 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust. For the Wind Advisory, south winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Barton, Ellsworth, Lincoln, Russell, and Saline Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ050-051-067-068-180200- /O.CON.KICT.WI.Y.0015.000000T0000Z-240618T0200Z/ Rice-McPherson-Reno-Harvey- Including the cities of Hutchinson, Sterling, McPherson, Newton, and Lyons 547 PM CDT Mon Jun 17 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph. * WHERE...McPherson, Rice, Harvey, and Reno Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Cuellar
451 WWUS73 KICT 180149 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 849 PM CDT Mon Jun 17 2024 KSZ032-033-047>049-180300- /O.EXP.KICT.DU.Y.0001.000000T0000Z-240618T0200Z/ /O.EXP.KICT.WI.Y.0015.000000T0000Z-240618T0200Z/ Russell-Lincoln-Barton-Ellsworth-Saline- Including the cities of Wilson, Sylvan Grove, Salina, Lincoln, Great Bend, Ellsworth, and Russell 849 PM CDT Mon Jun 17 2024 ...BLOWING DUST ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... The threat has ended. $$ KSZ050-051-067-068-180300- /O.EXP.KICT.WI.Y.0015.000000T0000Z-240618T0200Z/ Rice-McPherson-Reno-Harvey- Including the cities of Hutchinson, Sterling, McPherson, Newton, and Lyons 849 PM CDT Mon Jun 17 2024 ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... The threat has ended. $$ Cuellar
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jun 17, 2:39 AM CDT, 26 minutes earlier. Its key messages:
- Strong south winds today with gusts 40 to 45 mph expected for areas along and west of I-135.
- Storm chances increase late Tue afternoon and evening over central KS along a slow moving cold front. Strong/severe storms possible with this activity.
Area forecast discussion, Jun 17, 2:39 AM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Wichita KS 239 AM CDT Mon Jun 17 2024 .KEY MESSAGES... - Strong south winds today with gusts 40 to 45 mph expected for areas along and west of I-135. - Storm chances increase late Tue afternoon and evening over central KS along a slow moving cold front. Strong/severe storms possible with this activity. && .DISCUSSION... Issued at 239 AM CDT Mon Jun 17 2024 Water vapor imagery currently shows a shortwave trough digging over the Northern Intermountain with upper ridging over the Southeast CONUS. At the surface, cold front extends from Northern IA into central Nebraska and into far nw KS, with elevated storms north of the front over northern Nebraska. Lee troughing will further strengthen today as upper shortwave approaches the Northern/Central Rockies. This will allow for strong south winds by early this afternoon, especially for areas along and especially west of I-135. In these locations we are looking for sustained speeds around 30 mph with gusts 40-45 mph. Also looking for these strong winds to continue into the early evening hours. By Tue morning, upper energy will be moving out into the Northern High Plains and at the same time cold front will slowly make its way south. By 21z Tue the front is expected to stretch from Eastern Nebraska to just north of KHYS and into western KS. Storms are expected to develop along the front late Tue afternoon and will become more numerous in the early evening as low level jet impinges on the front. The big question will be how far south storms are able to make it, with the better upper support further north along with capping issues to the south. For now will go with the thinking that locations along and north of I-70 will have the higher storm chances. On Wed, cold front, likely reinforced by outflow, will be draped across north- central KS which may allow some convection to linger, at least through the morning hours. However, by Wed evening into Thu, the better storm chances will lift back into Nebraska. By early Thu morning, upper troughing will continue to linger over the Great Basin into the Desert Southwest. At the same time, an upper impulse is expected to lift out of the Gulf and into southwest TX by Thu morning. So to end the work week, the better storm chances look to stay north and west of the forecast area along with to the south associated with the tropical wave. Upper energy is then expected to quickly lift out of the Great Basin and across the Central/Northern Plains Fri night into Sat morning. However, the better rain chances look to be north of the forecast area, closer to the better upper dynamics. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1214 AM CDT Mon Jun 17 2024 Main aviation concern will be strong south winds today. Shortwave trough is expected to dig across the Northern Intermountain today. This will allow for lee troughing to continue to strengthen, resulting in strong south winds. We are looking for sustained south winds around 30 mph with gusts 40-45 mph for locations along and west of I-135. Confidence remains high that VFR conditions will remain in place through the next 24 hours. && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon today to 9 PM CDT this evening for KSZ032-033-047>051-067-068. && DISCUSSION...RBL AVIATION...RBL
Hazardous weather outlook, Jun 16, 10:47 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1047 PM CDT Sun Jun 16 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180400- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1047 PM CDT Sun Jun 16 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat indices will range from the upper 90s to near 100 degrees Monday, Tuesday, and Saturday. Strong south wind gusts of 35 to 45 mph are expected across portions of central Kansas and south central Kansas Monday and Tuesday. Intermittent storms are possible Tuesday through Saturday. A few storms on Tuesday may be severe across central Kansas. Locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:35 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Russell, Saline | 3 hr |
| Jun 17, 5:47 PM CDT | Blowing Dust Advisory | ICT | Barton, Ellsworth, Lincoln, Russell, Saline | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.